Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 38, NWS Tucson, AZ

August 13, 2014Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2014, 5:33 PM MST for Cochise County, Pima County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2014, 5:33 PM MST (00:33 UTC)
Expired
Aug 13, 2014, 7:30 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 23 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WGUS55 KTWC 140033
FFWTWC
AZC003-019-140230-
/O.NEW.KTWC.FF.W.0038.140814T0033Z-140814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
533 PM MST WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 730 PM MST

* AT 523 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS            
  INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 
  DOPPLER RADAR ESTIMATED RAINFALL IN EXCESS OF THREE INCHES IN THE  
  WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL IMPACT THE PANTANO         
  WASH...RINCON CREEK AND VAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3214 11077 3220 11038 3201 11041 3199 11071

$$

JJB
2 follow-up statements
526 
WGUS75 KTWC 140144
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
644 PM MST WED AUG 13 2014

AZC003-019-140230-
/O.CON.KTWC.FF.W.0038.000000T0000Z-140814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-PIMA AZ-
644 PM MST WED AUG 13 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR EAST
CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES...

AT 633 PM MST...MOST OF THE THUNDERSTORM ACTIVITY AND ASSOCIATED 
HEAVY RAINFALL HAD DIMINISHED OVER THE WARNED AREA. HOWEVER...RADAR 
ESTIMATED OVER THREE INCHES OF RAIN FELL OVER THE SOUTHERN PORTION 
OF THE RINCON MOUNTAINS NEAR THE PANTANO WASH. THIS AMOUNT OF RAIN 
CAN STILL RESULT IN FLASH FLOODING OF NORMALLY DRY WASHES...CREEKS 
AND ANY URBAN AREAS OR ROADWAYS. THEREFORE THE FLASH FLOOD WARNING 
CONTINUES UNTIL 730 PM.

PERSONS NEAR VAIL OR THE PANTANO WASH SHOULD BE AWARE THAT FLASH 
FLOODING IS STILL POSSIBLE EVEN THOUGH THE THUNDERSTORMS HAVE 
DISSIPATED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3214 11077 3220 11038 3201 11041 3199 11071

$$

JJB
998 
WGUS75 KTWC 140229
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST WED AUG 13 2014

AZC003-019-140238-
/O.EXP.KTWC.FF.W.0038.000000T0000Z-140814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-PIMA AZ-
729 PM MST WED AUG 13 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST FOR EAST CENTRAL
PIMA AND WEST CENTRAL COCHISE COUNTIES...

THE HEAVY RAINFALL OVER THE WARNED AREA HAS ENDED AND THERE HAVE 
BEEN NO REPORTS OF FLASH FLOODING...THEREFORE THE FLASH FLOOD 
WARNING IS ALLOWED TO EXPIRE AT 730 PM.

LAT...LON 3214 11077 3220 11038 3201 11041 3199 11071

$$

JJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:45 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 13, 2:45 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST WED AUG 13 2014

.SYNOPSIS...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THIS EVENING. SOME STORMS WILL GENERATE LOCALLY HEAVY RAIN AND
STRONG GUSTY WINDS. A DOWNWARD MOISTURE TREND AND WEAKER FLOW WILL
LEAD TO LESS THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING
GENERALLY WEST OF A HANNAGAN MEADOW-SAFFORD-BENSON-NOGALES LINE AT
THIS TIME. SHOWERS/TSTMS ACROSS WRN SECTIONS WERE OCCURRING AHEAD OF
A WEAK IMPULSE MOVING NWD ACROSS FAR NWRN SONORA. SHOWERS/TSTMS
FURTHER EAST HAD DEVELOPED ALONG THE INTERFACE BETWEEN DEEPER
MOISTURE ACROSS ERN SECTIONS AND MID-LEVEL DRYING AS DEPICTED VIA
WATER VAPOR IMAGERY.

ABUNDANT MOISTURE IN COMBINATION WITH THE AFOREMENTIONED UPPER LEVEL
FEATURES WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS/TSTMS THIS
EVENING. THE MAIN IMPACT FROM THIS ACTIVITY WILL BE HEAVY RAIN WITH
THE POTENTIAL FOR FLASH FLOODING TO OCCUR. BRIEF STRONG AND GUSTY
WINDS MAY ALSO OCCUR WITH THE STRONGEST TSTMS. SHOWERS/TSTMS SHOULD
WEAKEN IN INTENSITY AND LESSEN IN COVERAGE SHORTLY AFTER SUNSET. A
SLIGHT CHANCE OF SHOWERS/TSTMS THEN EXISTS MAINLY FROM TUCSON EWD
LATE TONIGHT INTO EARLY THUR MORNING.

13/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING HIGH PRESSURE ALOFT TO
BECOME CENTERED OVER SE AZ/SW NEW MEXICO THUR. THE COVERAGE OF
SHOWERS/TSTMS WILL GRADUALLY DECREASE THUR-SAT AS THE UPPER RIDGE
AMPLIFIES OVER THE SWRN CONUS. THEREAFTER...THERE WERE DIFFERENCES
BETWEEN THE GFS/ECMWF REGARDING THE RETURN OF DEEPER MOISTURE EARLY
NEXT WEEK.

IN ESSENCE...THE ECMWF WAS MORE ROBUST WITH VARIOUS MOISTURE FIELDS
AND QPF/S VERSUS THE GFS. GIVEN THESE DIFFERENCES...HAVE MADE ONLY
VERY MINOR ADJUSTMENTS TO THE GRIDDED DATA POP FIELDS FOR MON.
THUS...EXPECT SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD MON
AFTERNOON/EVENING WITH ISOLATED SHOWERS/TSTMS ACROSS WRN SECTIONS. A
GRADUAL DOWNWARD TREND IN SHOWERS/TSTMS WILL THEN OCCUR TUE-WED.

A GRADUAL WARMING TREND WILL OCCUR THUR-SAT FOLLOWED BY NO
SIGNIFICANT CHANGE IN DAYTIME TEMPS MON-WED.

&&

.AVIATION...VALID THRU 15/00Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR INTO THIS EVENING AS
ABUNDANT MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. MVFR
VISIBILITIES AND BRIEF WIND GUSTS MAINLY AROUND 40-45 KTS WILL OCCUR
WITH THE STRONGER TSRA. EXPECT THE COVERAGE OF -TSRA/-SHRA TO
DECREASE AFTER 14/04Z WITH ISOLATED -TSRA/-SHRA EAST OF KTUS LATE
TONIGHT INTO THURSDAY MORNING. SCATTERED -TSRA/-SHRA WILL OCCUR
THURSDAY AFTERNOON MAINLY FROM KTUS VICINITY EWD/SWD THURSDAY
AFTERNOON. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL
AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS THROUGH THURSDAY
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...PLENTY OF MOISTURE WITH SCATTERED SHOWERS AND
THUNDERSTORMS ON THURSDAY. SOME DRYING WITH LESS THUNDERSTORM
COVERAGE WILL THEN OCCUR THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Aug 13, 2:17 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 13 2014

AZZ505-506-132145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
217 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 245 PM
MST...

AT 212 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF
MAMMOTH...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...KEARNY AND DUDLEYVILLE.

LAT...LON 3299 11078 3302 11076 3303 11073 3307 11072
      3308 11069 3289 11058 3279 11085 3301 11104
      3311 11085
TIME...MOT...LOC 2116Z 163DEG 10KT 3287 11075

FRENCH
Local storm report, Aug 13, 2:42 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      7 WSW DUDLEYVILLE       32.88N 110.84W
08/12/2014                   PINAL              AZ   TRAINED SPOTTER

            OVER 2 INCHES OF RAIN...FLASH FLOODING WASHED OUT
            FENCES ON THE SPOTTERS PROPERTY.

&&

EVENT NUMBER TWC1400085

FRENCH
Special weather statement, Aug 13, 2:54 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST WED AUG 13 2014

AZZ502-504>506-132230-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TOHONO
O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
254 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA
COUNTIES UNTIL 330 PM MST...

AT 248 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING AN AREA OF STRONG THUNDERSTORMS FROM WEST OF SILVERBELL TO
NORTHWEST OF AVRA VALLEY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MARANA...AVRA VALLEY...ELOY...
PICTURE ROCKS...RED ROCK...PICACHO PEAK...FRIENDLY CORNERS...DOVE
MOUNTAIN AND PICACHO.

LAT...LON 3236 11166 3281 11155 3258 11093 3222 11130
TIME...MOT...LOC 2152Z 220DEG 9KT 3239 11142

FRENCH
Special weather statement, Aug 13, 3:15 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST WED AUG 13 2014

AZZ501-502-132300-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
315 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
400 PM MST...

AT 309 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF AJO...MOVING
NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...AJO AND WHY.

LAT...LON 3251 11287 3251 11249 3250 11249 3216 11272
      3223 11295
TIME...MOT...LOC 2214Z 202DEG 15KT 3230 11278

FRENCH
Special weather statement, Aug 13, 3:17 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST WED AUG 13 2014

AZZ504-507-514-132245-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
317 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
345 PM MST...

AT 314 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 19 MILES EAST OF TUCSON. THIS STORM WAS MOVING
TO THE NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...REDINGTON.

LAT...LON 3249 11066 3249 11046 3217 11053 3222 11076
TIME...MOT...LOC 2216Z 220DEG 9KT 3223 11063

FRANCIS
Special weather statement, Aug 13, 3:40 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST WED AUG 13 2014

AZZ504>506-132315-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
340 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA
COUNTIES UNTIL 415 PM MST...

AT 335 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ABOUT 10 MILES NORTH OF AVRA
VALLEY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PICACHO PEAK AND RED ROCK.

LAT...LON 3286 11137 3269 11097 3237 11128 3251 11153
TIME...MOT...LOC 2239Z 210DEG 13KT 3259 11130

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:43 PM MSTSpecial Weather StatementTWCCochise32 min
Aug 13, 6:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 11:13 AM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 14, 11:52 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz113 min
Aug 14, 12:11 PM MSTSpecial Weather StatementTWC34 min
Aug 14, 12:30 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 1:02 PM MSTFlash Flood WarningTWCPima88 min
Aug 14, 1:37 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 14, 2:19 PM MSTSpecial Weather StatementTWCPinal41 min
Aug 14, 2:37 PM MSTFlash Flood WarningTWCPima83 min
Aug 14, 3:08 PM MSTSpecial Weather StatementTWCPinal37 min
Aug 14, 4:12 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.